Jump to content
Bellamy

Bellamy: paroxetine withdrawal

Recommended Posts

Bellamy

Hello all,

 

I was prescribed 40 mgs of paroxetine in 1997 for depression. It worked fine for six months, I was then advised by my doctor to come off it and I tapered as per instructions (reducing by 5 mgs a week) and I was fine until I was off the drug completely for six weeks, then I crashed. I felt so bad I went back on. The next time I came off I tapered more slowly, but with the same result, so I went back on again.

 

Fast forward to Christmas 2017 when, stupidly, I reduced from 40 mgs to 20 mgs in one go and went through terrible withdrawal symptoms, but was able to go to work even though I was obviously ill. After reading the advice on this site I up-dosed slightly to 22.5 mgs using a pill crusher, and after a couple of months the withdrawal symptoms remitted. I stayed on the 22.5 mgs for 6 weeks and then reduced by 1mg, I waited 6 more weeks before reducing again by 1 mg. I continued with this schedule until I got to 18 mgs, then everything went haywire with the very worst withdrawal symptoms I have ever experienced. I immediately up-dosed to 20 mgs, hoping this would give me some relief. After 6 weeks I was getting continually worse with increasingly suicidal/self-harming impulses. In desperation I went up to 25 mgs for two weeks and then up to 30 mgs which I have now been on for seven weeks. I've currently been off work sick for nearly three months and I can only describe my symptoms as horrific, as well as ever changing, the worst being extreme agitation and twitching of the body, along with depression, and hyper-sensitivity to any noise, as well as fear of the future.

 

Recently the Royal College of Psychiatrists in Britain has acknowledged SSRI withdrawal as a serious problem and I am contemplating asking for a referral to see a psychiatrist in order to at least to get my experience validated as none of my regular doctors seem to believe that what I am going through is protracted withdrawal.

 

I would be interested to know if anyone has any advice as to what I should do?

Share this post


Link to post
Bellamy

I was hoping to join this site to discuss my situation. I am currently waiting for a psychiatric assessment.

Share this post


Link to post
Songbird

Hi Bellamy, welcome to SA.  I'm sorry to hear you're having such a rough time.  It's great that psychiatry is beginning to acknowledge SSRI withdrawal at last, although I don't believe most psychiatrists have much knowledge yet about how to successfully taper off ADs.  If they did, this site wouldn't be needed.  Hopefully that will change eventually.

 

It would be helpful if you could please create a signature containing a summary of your med history, including all drugs, doses and dates (starting and stopping).  Your signature appears below every post you make, and allows us see your situation easily without having to read your topic from the top every time.   You could look at my signature for an example.  Instructions for creating your signature are here: Please put your withdrawal history in your signature.  You can edit your signature here: edit your signature in Account Settings.

 

What symptoms are you currently experiencing?  Have you felt any improvement in the seven weeks you have been at 30mg?

 

 

 

 

 

Share this post


Link to post
Bellamy

Hi Songbird,

 

My symptoms are all over the place and I can't say I feel better at all. I'm currently trying to apply for sick pay as my condition makes it impossible for me to work now. I need the psychiatrist to help with my claim. Also undergoing a needs assessment for social care as I'm having trouble looking after myself.

Share this post


Link to post
Bellamy

What has thrown me this time is that I really did a slow taper - approx 5% every six weeks and I got hit harder than I've ever been hit before. I can only surmise that this has something to do with the cumulative effects of multiple reductions over the years making me much more sensitive to alterations in dose. Last night I had a semi window for a couple of hours.

Share this post


Link to post
Bellamy

In the past two weeks I've been experiencing a lot of akathisia, which I've never suffered from before. The akathisia starts upon waking and waxes and wanes throughout the day. Is this because I up-dosed to 30 mg I wonder, or would I have got it anyway? I don't know whether to stay at 30 mg now as I've changed my dosage so often with such disastrous results, or to possibly reduce so as to hopefully reduce the akathisia. I'm feeling pretty clueless right now.

Share this post


Link to post

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...